Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2000, 5:45 PM CDT for Shawnee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2000, 5:45 PM CDT (22:45 UTC)
- Expired
- Sep 22, 2000, 6:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 222246 SVRTOP KSC177-222315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 545 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 615 PM CDT * AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TOPEKA...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... TOPEKA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:35 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 22, 2:35 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT FRI SEP 22 2000 ...MAIN FORECAST PROBLEM IS RAIN CHANCES IN THE COLD AIR... WSR-88D SHOWING FRONT FROM ABILENE TO SENECA AT 1930Z. FRONT IS ONLY MAKING VERY SLOW PROGRESS SOUTHEAST. 19Z LAPS DATA SUGGESTS CAP HAD BEEN ERODED ACROSS NORTHEAST KANSAS AHEAD OF THE FRONT...WITH CAPES RUNNING 2000-2500 J/KG. WOULD EXPECT STORMS TO FIRE SHORTLY AHEAD OF FRONT. 18Z HILLSBORO HODOGRAPH SHOWED GOOD STORM RELATIVE INFLOW WITH SOME TURNING...SO SEVERE STORMS ARE POSSIBLE THIS EVENING AHEAD OF THE FRONT. STRATUS ACROSS NEBRASKA SHOULD SPREAD RAPIDLY SOUTHEAST AFTER DARK AND OVERSPREAD NORTH CENTRAL KANSAS. PROFILERS INDICATE FRONT IS VERY SHALLOW...SO SHOULD SEE OVERRUNNING RAIN BREAK OUT BEHIND THE FRONT THIS EVENING. MAIN QUESTION AFTER TONIGHT IS THE EXTENT OF THE OVERRUNNING PRECIPITATION BEHIND THE COLD FRONT. FRONT REMAINS QUITE SHALLOW THROUGH SUNDAY MORNING...WITH GOOD SOUTHWEST FLOW ABOVE IT. THINK THERE WILL BE SOME LIGHT RAIN BREAK OUT BEHIND THE FRONT AS THE MAIN UPPER SYSTEM SLOWLY EJECTS. Q-VECTORS SUGGEST FAR EAST CENTRAL KANSAS WILL HAVE THE BEST CHANCE FOR RAIN...WITH SATURDAY NIGHT BEING THE FAVORED TIME PERIOD. CARRY CHANCE POPS SATURDAY... SATURDAY NIGHT AND SUNDAY...WITH THE HIGHEST POPS IN THE SOUTHEAST ZONES. TEMPERATURES TO BE TRICKY AS SHALLOW COLD AIR MASS IS DIFFICULT FOR THE MODELS TO HANDLE. WILL PRETTY MUCH FOLLOW THE ETA 2 METER TEMPERATURES AS THE ETA IS THE BEST IN HANDLING THE SHALLOW COLD AIR MASSES. .TOP...NONE. 58
In the hours before
Local storm report, Sep 22, 4:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
P
0447 PM 3 NW WOODBINE KS .88 INCH HAIL
09/22/00 DICKINSONLocal storm report, Sep 22, 4:56 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0
0452 PM WILSEY KS 1 INCH HAIL
09/22/00 MORRISLocal storm report, Sep 22, 5:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM SILVER LAKE KS .88 INCH HAIL
09/22/00 SHAWNEELocal storm report, Sep 22, 5:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
]
0510 PM 3 W TOPEKA KS 1.75 INCH HAIL
09/22/00 SHAWNEELocal storm report, Sep 22, 5:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 3 W TOPEKA KS 1.5 INCH HAIL
09/22/00 SHAWNEE 129TH AND INDIAN HILL
ROAD REPORTED BY OFF
DUTY NWS FORECASTERLocal storm report, Sep 22, 5:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM DIAMOND SPGS KS 1 INCH HAIL
09/22/00 MORRISThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Sep 22, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| Sep 22, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 42 min |
| Sep 22, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 38 min |
| Sep 22, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 48 min |
| Sep 22, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 40 min |
| Sep 22, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| Sep 22, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| Sep 22, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.